Menu Search Donate
Child Health Guideline Identifier

Diabetes - managing severe hypoglycaemia in hospitalised patients with diabetes mellitus

This document is only valid for the day on which it is accessed. Please read our disclaimer.

Background

In children, severe hypoglycaemia is most often defined as an event associated with severe neuroglycopenia usually resulting in coma or seizure and requiring urgent parenteral therapy (glucagon or intravenous glucose).

Causes of severe hypoglycaemia

The main causes of severe hypoglycaemia are:

  • Excessive insulin dosing & inadequate carbohydrate intake
  • Exercise with inadequate carbohydrate replacement and/or excessive insulin dosing
  • Excessive alcohol consumption
  • Concurrent illness causing vomiting and/or diarrhoea

Note: Undisclosed self-administration of insulin is a recognised cause of repeated and unexplained severe hypoglycaemia and should be considered as a sign of psychological distress. 

Clinical presentation

 The symptoms of severe hypoglycaemia are a blood glucose level <4mmol/L, AND

  • extreme drowsiness or disorientation
  • loss of consciousness, OR
  • seizure

Management of severe hypoglycaemia

The aim of managing severe hypoglycaemia is to:

  • Urgently restore euglycaemia (4-7mmol/L)
  • Restore conscious state
  • Prevent further hypoglycaemic events

Treatment of severe hypoglycaemia

  • Call for assistance
  • Place the child in recovery position and ensure clear airway
  • Notify the endocrine registrar (or paediatric registrar after hours) and either administer GlucaGen™ intramuscularly (preferred first line treatment) or intravenous glucose via a peripheral line as ordered by medical staff members.

Intravenous glucose should be administered by trained personnel over several minutes to reverse hypoglycaemia. Recommended dose is glucose 2-5ml/kg of 10% glucose (200-500 mg/kg glucose). Rapid administration or excessive concentration (i.e., glucose 50%) may result in an excessive rate of osmotic change and risk of cerebral oedema.

Giving a glucagon injection with the GlucaGen™ Hypokit

 Gucagon kit

The GlucaGen™ hypokit contains a synthetic form of glucagon:

  1. Remove orange cap from vial
  2. Remove grey needle guard
  3. Inject all the sterile water into the vial and leave needle in the vial
  4. Swirl (do not shake) the vial to dissolve the glucagon powder
  5. > 25 kg - draw up all the glucagon (1 mL = 1 mg)
    < 25 kg - draw up half the glucagon (0.5 mL = 0.5 mg)
  6. Inject intra-muscularly into the thigh
  7. Check blood glucose level 15 minutes after administering glucagon

Recovery from severe hypoglycaemia treated with the Glucagen™ Hypokit

Close observation and glucose monitoring is essential during the recovery phase. Vomiting is common and recurrent hypoglycaemia may occur.

  • Once consciousness is restored (within 5-10minutes of injection), sips of sweet fluid (e.g. "Twist™"juice drink, lemonade) should be offered until small amounts of slow acting carbohydrate (crackers/bread) can be tolerated
  • Blood glucose levels need to monitored every 15 minutes until otherwise instructed by the medical team.

In the event of recurrent hypoglycaemia, additional oral carbohydrates and/or intravenous infusion of glucose at a suggested dose of glucose 10%, 2-5 mg/kg/min (1.2-3.0 mL/kg/h) may be required.

Caregivers need to be aware that following a severe hypoglycaemic event the child will be at significantly higher risk of a future event and support with further alterations to insulin therapy may be required. 

Information for Families

What you need to know about Hypoglycaemia Online Teaching Module

Severe Hypoglycaemia Online Teaching Module

References

  1. ISPAD Clinical Practice Consensus Guidelines 2014 Compendium. - Hypoglycemia: Assessment and management of hypoglycemia in children and adolescents with diabetes. Ly, T.T., Maahs, D.M., Rewers, A., Dunger, D., Oduwole, A., & Jones, T.W. Pediatric Diabetes 2014: 15 (Suppl. 20): 180-192.
  2. National Evidence-Based Clinical Care Guidelines for Type 1 Diabetes in Children, Adolescents and Adults Craig, ME, Twigg, SM, Donaghue, KC, Cheung, NW, Cameron, FJ, Conn, J, Jenkins, AJ, Silink, M, for the Australian Type 1 Diabetes Guidelines Expert Advisory Group. Australian Government Department of Health And Ageing, Canberra 2011.

Did you find this information helpful?

Document Control

  • Date last published: 08 June 2017
  • Document type: Clinical Guideline
  • Services responsible: Paediatric Endocrinology
  • Author(s): Rosalie Hornung, Fran Mouat, Craig Jefferies
  • Owner: Paediatric Diabetes Service
  • Editor: Greg Williams
  • Review frequency: 2 years

More From Starship